Minnesota, 2022Damaging Winds in Minnesota, May 18, 2022
May 18, 2022 · NWS FGF · 5 events in 3 counties and zones
Isolated severe thunderstorms moved across portions of eastern North Dakota and west-central Minnesota. Severe reports primarily consisted of damaging wind gusts, with only small hail reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated severe thunderstorms moved across portions of eastern North Dakota and west-central Minnesota. Severe reports primarily consisted of damaging wind gusts, with only small hail reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 18, 11:50 AM CST, 2 hours earlier.
Area forecast discussion, May 18, 11:50 AM CST, 2 hours before
Area Forecast Discussion
National Weather Service Grand Forks ND
Issued by National Weather Service Bismarck ND
1250 PM CDT Wed May 18 2022
.UPDATE...
Issued at 1249 PM CDT Wed May 18 2022
The main concern for this afternoon is the possible development of
strong to severe thunderstorms along a frontal boundary that is
currently crossing the Red River. SPC mesoanalysis suggests SBCIN
has eroded over the past couple hours, but satellite imagery still
shows more of a stable texture to low level clouds, and a band of
light showers approaching Fargo has yet to encounter uninhibited
buoyancy. While it seems likely that scattered convection will
initiate over northwest Minnesota by late afternoon as an upper
low continues to deepen over southern Manitoba, the severe threat
could be somewhat tapered by lingering CIN. The most likely area
for isolated severe storms appears to be south of Highway 2,
where forecast effective bulk shear exceeds 30 kts.
UPDATE Issued at 643 AM CDT Wed May 18 2022
Storms moving through the Mayville area this morning have began to
expand to the SW and a lane of showers and storms has developed
along a Baudette to Wahpeton line, moving northeast. Main threat
for these morning storms will be lightning and should move east of
the area by 9 AM CDT. Have updated grids for current radar trends.
&&
.SHORT TERM...(Today through Thursday)
Issued at 337 AM CDT Wed May 18 2022
A cluster of overnight storms and showers is continuing to move
eastward into southern Grand Forks county and now northwest Traill
county. Continue to think they should dissipate as they move further
from the axis of instability. Primary threat will be lightning.
For today, a short wave moving along the intl border between wrn ND
and SE Saskatchewan will continue to move across the CWA and should
move east of the area by 00Z. At the surface, an axis of low 50s
dewpoints will shift into northwest/west central MN this morning and
move east of the area by 21Z. Mid 50s dewpoints advect north along
the axis and enter my southeastern zones early this afternoon. As
surface heating increases during the afternoon hours, MUCAPE values
will increase to around 1200 J/KG by noon time, and increase to
around 1500 J/KG as the instability axis shifts east of the area.
Bulk shear vectors will range from around 15 kts across Lake of the
Woods to 50 kts across the Wadena/Park Rapids area.
There will be a small window this afternoon where a few strong or
possibly severe storms occur in the far east as shear and
instability increase, especially across southern
Bemidji/Wadena/Hubbard counties, where shear will be high enough to
support a few organized updrafts. However, the strongest storms are
expected to occur over NE MN as the RH axis shifts into DLH's area
during peak heating this afternoon. There is a fairly small window
in our eastern zones, but a few storms capable of producing quarter
sized hail and/or 60 mph gusts cannot be ruled out. Having said
that, low MUCAPE values of around 500 J/KG will persist across the
remainder of the area (NE ND and NW MN) throughout the day, and
showers and some isolated TS activity is expected across the
northern half of the forecast area.
Lower dewpoints move into the eastern zones by early evening and
most TS activity should end by 2300 L, with a few lingering showers
possible in the northeast.
.LONG TERM...(Thursday night through Tuesday)
Issued at 337 AM CDT Wed May 18 2022
Primary focus in the long term period is on the system Thursday into
Friday and potential impacts from widespread rainfall. There is
still a conditional risk for strong/severe thunderstorms Thursday
afternoon.
Thursday-Friday: We continue to monitor the passage of the main
mid/upper trough across our region that should bring a period of
widespread rainfall to our CWA. Timing/track is still pretty
consistent along with high probs for at least 0.25" of rainfall (80-
90% of NBM4.0/4.1). There continue to be variations in strength of
the closed 700/500 MB with shifts the potential for organized
deformation further north (or weakens it) and the position of the
warm sector which influences instability/potential for severe
thunderstorm development in our south. Right now majority of
guidance keeps the warm sector south with only a few members showing
shorter UH tracks on HREF clipping our southern CWA. Primary driver
for organized rain initially will be axis of WAA ahead of the main
trough supported by large scale synoptic ascent as the main trough
axis pushes into our region. If the mid level deformation remains
progressive or weaker in our CWA that lowers the window for
lingering moderate/heavy rain beyond the initial push and a quicker
transition to lighter showers as CAA overtakes our CWA. Right now
this is what is show my majority of ensemble clusters. 0.5" or
greater totals still remains likely for these periods in our north,
though the probs for 1" or greater have trended down now (less than
20% on NBM4.1) likely reflecting the more progressive trend/weaker
deformation signal.
Saturday-Wednesday: Northwest flow builds into the region behind the
trough passage and strong CAA combined with falling heights will
support unseasonably cool temperatures. Depending on degree of
clearing frost or even freeze conditions are still possible Saturday
and Sunday mornings. A transition to a more westerly zonal flow
allows for moderation later Sunday into next week. This pattern will
support more progressive/embedded shortwave passages, but consistency
in these features is low at this range which is usually the case in
progressive flow patterns. in any case, while ensembles nightly
potential for rain (or even thunderstorms) there isn't a strong
signal for impactful weather at this time.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1249 PM CDT Wed May 18 2022
Scattered showers and thunderstorms are likely this afternoon. The
chance of thunder is mainly limited to BJI and TVF. Outside of
this potential, VFR conditions are likely through the afternoon
and evening. MVFR to possibly IFR ceilings are forecast to develop
at all terminals outside the Red River Valley later tonight into
Thursday morning. Chances for rain will also begin to increase in
eastern North Dakota by Thursday afternoon. Strong westerly winds
around 20 kts with gusts around 30 kts will subside this evening.
Light and variable winds late tonight will turn southeasterly
Thursday morning.
&&
.HYDROLOGY...
Issued at 337 AM CDT Wed May 18 2022
Majority of sites are on the way down from their previous crests,
with a handful still plateauing or slightly rising. Thanks to the dry
conditions over the past several days, the rivers where able to
slowly diminish, with a handful dropping below flood stage. We do
have a system moving in Today through Wednesday that will bring a
brief shower or two to the region especially along and south of I94.
Thursday looks to be more widespread rain across the entire region,
with up to an inch possible especially along and north of the
Highway 200 corridor. Thunderstorms will be possible as well, which
could to lead higher amounts across the area depending on where they
track and develop. Thunderstorms are possible across the entire CWA,
with the best chance over Otter Tail, Hubbard, and Grant counties.
How this impacts river is uncertain, but some type of impact is
possible especially where thunderstorms develop and track. Overland
flooding continues across NE ND, with satellite imagery showing farm
fields and county roads still flooded.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
UPDATE...Hollan
SHORT TERM...Speicher
LONG TERM...DJR
AVIATION...Hollan
HYDROLOGY...Spender
Hazardous weather outlook, May 18, 1:48 PM CST, 2 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
Issued by National Weather Service Bismarck ND
248 PM CDT Wed May 18 2022
MNZ001-004>009-013-014-NDZ006>008-014>016-024-026>030-038-039-049-
052>054-192000-
West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
248 PM CDT Wed May 18 2022
This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.
.DAY ONE...This Afternoon and Tonight
Isolated thunderstorms are possible across portions of
northeast North Dakota and northwest Minnesota. The main hazards
will be small hail and gusty winds.
River and overland flooding continues for portions of the Red
River Valley and Devils Lake basin. Refer to the latest flood
warnings and statements for detailed information on specific
locations.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
A stronger system may enhance flooding impacts from widespread
rainfall, and localized heavy rain may lead additional issues
related to new or ongoing flooding. A few strong or severe
thunderstorms are possible Thursday afternoon in far southeast
North Dakota and west central Minnesota.
.SPOTTER INFORMATION STATEMENT...
Weather spotters may be needed.
MNZ002-003-015>017-022>024-027>032-040-192000-
Norman-Clay-East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-
248 PM CDT Wed May 18 2022
This hazardous weather outlook is for portions of west central
and northwest Minnesota.
.DAY ONE...This Afternoon and Tonight
Scattered severe thunderstorms are possible across portions of
west central Minnesota. The main hazards will be large hail up to
quarter size and damaging wind gusts up to 60 mph.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
A few strong or severe thunderstorms are possible Thursday afternoon
in far southeast North Dakota and west central Minnesota.
.SPOTTER INFORMATION STATEMENT...
Weather spotters may be needed.
In the hours before
Special weather statement, May 18, 1:07 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
Issued by National Weather Service Bismarck ND
207 PM CDT Wed May 18 2022
MNZ001-181930-
West Polk MN-
207 PM CDT Wed May 18 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF WEST CENTRAL POLK
COUNTY THROUGH 230 PM CDT...
At 206 PM CDT, a strong thunderstorm was located near Mallory, or 7
miles east of Grand Forks, moving east at 45 mph.
HAZARD...Wind gusts to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Davidson around 210 PM CDT.
Key West around 215 PM CDT.
Euclid around 220 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4802 9648 4785 9648 4781 9652 4786 9700
4787 9700 4787 9702 4801 9700 4802 9650
TIME...MOT...LOC 1906Z 276DEG 41KT 4792 9691
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
HollanSpecial weather statement, May 18, 1:32 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
232 PM CDT Wed May 18 2022
MNZ005-006-009-182015-
North Beltrami MN-Roseau MN-Lake Of The Woods MN-
232 PM CDT Wed May 18 2022
...A strong thunderstorm will impact portions of southeastern Roseau,
northern Beltrami and Lake of the Woods Counties through 315 PM
CDT...
At 231 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Oaks Corner, or 38 miles southeast of Roseau,
moving east at 45 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Baudette, Williams, Roosevelt, Birch Beach, Wannaska, Norris Camp and
Clementson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4837 9542 4848 9560 4854 9560 4854 9571
4865 9589 4903 9473 4888 9468 4883 9471
4878 9469 4872 9459 4869 9444 4870 9443
4832 9442
TIME...MOT...LOC 1931Z 253DEG 40KT 4848 9512
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
CJSpecial weather statement, May 18, 1:37 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
237 PM CDT Wed May 18 2022
MNZ032-182000-
Wadena MN-
237 PM CDT Wed May 18 2022
...A strong thunderstorm will impact portions of central Wadena
County through 300 PM CDT...
At 236 PM CDT, Doppler radar was tracking a strong thunderstorm near
Nimrod, or 42 miles east of Detroit Lakes, moving east at 40 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Nimrod around 245 PM CDT.
Oylen around 250 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4652 9516 4662 9516 4676 9497 4674 9479
4657 9478 4643 9478
TIME...MOT...LOC 1936Z 282DEG 37KT 4666 9497
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
CJThunderstorm Wind, Polk
- When
- May 18, 1:50 PM CST
- Where
- Polk County, 0.83 mi NE of Fertile Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.560, -96.290
Several 3 to 4-inch healthy tree branches were broken, along with one rotted tree snapped.
Thunderstorm Wind, Polk
- When
- May 18, 2:15 PM CST
- Where
- Polk County, 2.27 mi NNW of Fosston Muni Arpt
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 47.610, -95.790
Peak wind was measured at the Fosston Airport /KFSE/.
Thunderstorm Wind, Otter Tail
- When
- May 18, 2:35 PM CST
- Where
- Otter Tail County, 0.96 mi E of (Ffm)fergus Falls Ar
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 46.280, -96.130
Peak winds were measured at the Fergus Falls Airport /KFFM/.
Thunderstorm Wind, Beltrami
- When
- May 18, 3:03 PM CST
- Where
- Beltrami County, 0.93 mi E of Bemidji
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 47.480, -94.880
The emergency manager reports trees blown down in Bemidji, along with dime-sized hail. A trailer was blown over on Highway 71 near Anne Street. Power lines were down as a result of tree branch damage, and spotty fires were reported as a result of sparking power lines.
Thunderstorm Wind, Beltrami
- When
- May 18, 3:27 PM CST
- Where
- Beltrami County, 1.16 mi NW of (Bji)bemidji Arpt
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 47.530, -94.950
Peak wind on a one-minute observed wind report at the Bemidji Airport /KBJI/.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, May 18, 20221 death · 1 event
- Hail and Damaging Winds in Missouri, May 18, 2022$50,000 · 1.75 in hail · 11 events
- Tornado and Hail in Minnesota, May 18, 2022$3,000 · EF0 · 40 events
- Hail and Damaging Winds in Oklahoma, May 18 to 19, 2022$16,000 · 1 in hail · 23 events
- Hail and Damaging Winds in Wisconsin, May 18, 2022$25,000 · 1.75 in hail · 13 events
- High Wind and Strong Wind in Washington, May 18, 2022$32,000 · 4 events
- Hail and Damaging Winds in Kentucky, May 18, 2022$18,000 · 1 in hail · 13 events
- Hail and Damaging Winds in Tennessee, May 18 to 19, 20222 in hail · 16 events
- Damaging Winds in Kansas, May 18, 202270 kt wind · 13 events
- Hail and Damaging Winds in Kentucky, May 18, 20221.5 in hail · 11 events
- Strong Wind in Hawaii, May 18 to 19, 2022$12,000 · 6 events
- Damaging Wind in Oklahoma, May 18, 2022$15,000 · 61 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1033714, 1033715, 1033716, 1033717, 1033718.